New Mexico, 2019

Hail and High Wind in New Mexico, May 19 to 21, 2019

May 19 to 21, 2019 · NWS ABQ · 14 events in 10 counties and zones

A powerful spring storm system that moved slowly east through the southwest United States on May 20-21, 2019 produced a variety of spring weather conditions over northern and central New Mexico. The active weather pattern began on the evening of the 19th when a virga bomb impacted the Albuquerque Sunport with a brief wind gust to 64 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful spring storm system that moved slowly east through the southwest United States on May 20-21, 2019 produced a variety of spring weather conditions over northern and central New Mexico. The active weather pattern began on the evening of the 19th when a virga bomb impacted the Albuquerque Sunport with a brief wind gust to 64 mph. Power outages were reported across parts of Nob Hill and Ridgecrest. Low level moisture then surged northwest into eastern New Mexico while a potent jet streak moved in from the southwest. Severe thunderstorms develop over the far eastern plains shortly after midnight. Golf ball size hail, strong winds, and heavy rainfall impacted Quay County. Southwest winds then increased quickly after sunrise on the 20th when widespread wind gusts of 45 to 55 mph were reported around south central and eastern New Mexico. The strongest winds impacted Lincoln County where gusts near 60 mph were reported. Meanwhile, several inches of snow fell over northern and western New Mexico through the morning of the 21st, including Farmington, Gallup, and Raton. Strong northwest winds then impacted much of eastern New Mexico on the afternoon of the 21st as the powerful storm system moved into the Great Plains states. Peak wind gusts of 60 to 70 mph were common along the Interstate 40 corridor east of Tijeras Canyon. Temperatures ended up 15 to 25 degrees below normal in many areas in the wake of this storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 19, 4:32 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, May 19, 4:32 PM MST, 2 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
532 PM MDT Sun May 19 2019

.AVIATION...
00Z TAF CYCLE
Southwest winds are near their peak intensity this hour, coupled with
widespread of mid to high level cigs 100-250. Winds will begin to
diminish by 02Z-03Z but will resume again out of the S/SW Monday
morning by 15Z-16Z. Peak gusts will be higher Monday afternoon
ranging from 25-40kts with the highest speeds focusing through the
south-central mtns and east slopes of the Sangre de Cristo Mtns.
Meanwhile, -shra will begin to enter far northwest NM near sunrise
Monday as the core of an upper low enters into northern AZ. This will
bring lowering cigs and mtn obscurations through the northern third
of the state. Meanwhile tonight, there is still the opportunity for a
few discrete strong to severe ts to develop near the NM/TX border.
Expect frequent lightning and vrb gusty outflows. While confidence in
timing is fairly high from 08Z-13Z, exact location of storm
initiation is still too sparse to include in any one TAF location but
cannot rule out some impact from KCAO to KTCC to KCVN.

24/RJH

&&

.PREV DISCUSSION...223 PM MDT Sun May 19 2019...
.SYNOPSIS...
An active weather pattern still expected through next weekend.
There will be rain, mountain snow, thunderstorms, which could be
strong to severe near the TX border, lots of wind and cool
temperatures for May. The first storm will impact us into Tuesday,
while the second one interacts with NM Wednesday into Thursday.
After that, the main trough position will be to our west, providing
moist southwest winds aloft and southerly winds at the surface. The
main weather threat from Thursday through next weekend will be the
formation of a dryline on the eastern plains, with the potential for
strong to severe storms each day.

&&

.DISCUSSION...
Lots of mid and high clouds across the forecast area today, holding
down temperatures some, as well as the wind. The next storm to impact
NM has moved into CA. It will move to the Great Basin tonight and
the four corners region by late Monday. From there it will move east
along the NM/CO border and begin to intensify, finally turning
northeast into southeast CO Tuesday, still deepening to a 541DM low.
We will experience rain, mountain snow, thunderstorms which could
turn strong to severe later tonight near the TX border, strong winds,
and well below normal temperatures Monday and Tuesday, especially in
the west.

We will leave the High Wind Watch as is, with the thinking much of
the highlighted area will only see wind advisory speeds Monday. Other
areas will need wind advisories as well Monday. Of more concern will
be the winds on Tuesday in the east, as the upper low and surface
low pressure plummet to around 540dm and 980mb, respectively. Much of
the northeast and east central areas could experience high winds.
Surrounding areas may need wind advisories Tuesday. As for snow,
snow levels will be around 7500 feet in the west Monday, 8000 to
8500 feet Monday across the northern mountains. Levels will drop
sharply Monday night. Significant snow accumulations will be fairly
high up, 8500 feet or higher, with a couple/few of inches below 8500
feet.

The next storm will come into the Pacific Northwest Monday night and
be over the Great Basin Tuesday. From there it will drift south, with
a portion of the trough lifting northeast late Wednesday into
Thursday. Precipitation will not be as widespread as the first storm.
Windy and below normal temperatures will continue.

Southwest flow aloft with a persistent trough/closed low to our west
will remain through next weekend. This pattern could result in daily
rounds of thunderstorms on the eastern plains as a dryline sloshes
back and forth. Severe weather would not be out of the question.

CHJ

&&

.FIRE WEATHER...
An active and windy weather pattern will persist through the week.
This afternoon, and continuing each afternoon through Thursday, will
see a combination of critically low humidities and strong winds
along and east of Interstate 25 and along and south of Interstate
40. Over portions of this same area, fair to poor overnight humidity
recoveries will be featured tonight as well as Tuesday night and
Thursday night. High temperatures will range from near to below
normal this week.

Forecast models indicate an unseasonably cool storm system will
track farther south over New Mexico Monday through Monday night,
bringing better potential for wetting precipitation over the
northwest half of the state and along the eastern New Mexico border.
The northern mountains above 8000 feet may pick up several inches of
snow from this system. As this system exits into the Great Plains
Tuesday, it could potentially result in widespread very strong winds
across the eastern New Mexico plains. Spotty showers and storms will
again be focused over the northwest and north central Tuesday and
Tuesday night. Another system Wednesday/Wednesday night looks to
spread at least meager precipitation over the northwest third of the
region and spark a few dryline storms near the Texas border. With a
trough to our west and ridge of high pressure over the southeastern
US persisting through the end of this week, low level moisture will
slosh back and forth along the eastern New Mexico border, while
periods of drier southwest winds alternating with ejecting
disturbances dominate western and central New Mexico.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday afternoon through Monday evening for
the following zones... NMZ525-526-538>540.

&&
Hazardous weather outlook, May 19, 2:34 AM MST, 16 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
334 AM MDT Sun May 19 2019

NMZ501>540-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
334 AM MDT Sun May 19 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over far eastern New Mexico
late tonight then move northeast toward the Texas state line through
sunrise Monday. A few of these storms may become severe with large
hail, damaging winds, and minor flooding, especially within Curry,
Quay, and Union counties.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A couple severe thunderstorms may linger near the Texas state line
Monday morning with large hail, damaging winds, and minor flooding
possible.

The focus will then shift to strong southwest winds Monday afternoon
over much of central and eastern New Mexico. Wind gusts in excess of
60 mph are possible over Lincoln and Chaves counties. Light snow
accumulations are then possible over the high terrain of northern and
western New Mexico Monday night. The focus will then shift back to
widespread strong west winds Tuesday when gusts of 50 to 60 mph are
possible over central and eastern New Mexico. Strong southwest winds
will return Wednesday ahead of the weather system approaching from
the west.

Extended computer models are indicating a weather pattern conducive
to daily rounds of severe thunderstorms over far eastern New Mexico
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required early Monday morning over the far
eastern counties of New Mexico.

Guyer

In the hours before

Special weather statement, May 19, 2:22 PM MST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT Sun May 19 2019

NMZ501>540-192330-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
322 PM MDT Sun May 19 2019

...SHOWERS...THUNDERSTORMS...MOUNTAIN SNOW...STRONG TO HIGH WINDS
AND UNUSUALLY COOL MAY TEMPERATURES THIS COMING WEEK...

It will be an active week of weather thanks to a couple of storms
this week. But first, a surge of low level moisture and resulting
instability will strike the eastern plains of New Mexico late
tonight into early Monday morning, with thunderstorms that could
turn strong to severe.

The first storm is over California now. It will reach the Four
Corners area late Monday, bringing strong and gusty winds,
showers, thunderstorms and high mountain snow Monday into Monday
night. The storm will then move east along the New Mexico and
Colorado border before turning northeast Monday night into
Tuesday. While doing so, the storm will intensify as will the
surface pressure. This could lead to strong to high winds across
much of eastern New Mexico Tuesday. Snow levels will lower Monday
night and Tuesday with accumulating snow likely above 7500 or 8000
feet, with significant amounts possible above 8500 feet.

The second storm will not be as vigorous, but will bring more
precipitation, wind and cool temperatures to the north and west
Wednesday through Thursday.

With the main trough position to our west later this week into
next weekend, there will likely be a dryline setting up, with
thunderstorms on the eastern plains, perhaps strong to severe
near the TX border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor NOAA weather radio, weather.gov/abq or your local media
for the latest updates on this active weather pattern.

40
Special weather statement, May 19, 2:26 PM MST, 5 hours 2 minutes before
Special Weather Statement...RESENT
National Weather Service Albuquerque NM
326 PM MDT Sun May 19 2019

NMZ501>540-192330-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
326 PM MDT Sun May 19 2019

...SHOWERS...THUNDERSTORMS...MOUNTAIN SNOW...STRONG TO HIGH WINDS
AND UNUSUALLY COOL MAY TEMPERATURES THIS COMING WEEK...

It will be an active week of weather thanks to a couple of storms
this week. But first, a surge of low level moisture and resulting
instability will strike the eastern plains of New Mexico late
tonight into early Monday morning, with thunderstorms that could
turn strong to severe.

The first storm is over California now. It will reach the Four
Corners area late Monday, bringing strong and gusty winds,
showers, thunderstorms and high mountain snow Monday into Monday
night. The storm will then move east along the New Mexico and
Colorado border before turning northeast Monday night into
Tuesday. While doing so, the storm will intensify as will the
surface pressure. This could lead to strong to high winds across
much of eastern New Mexico Tuesday. Snow levels will lower Monday
night and Tuesday with accumulating snow likely above 7500 or 8000
feet, with significant amounts possible above 8500 feet.

The second storm will not be as vigorous, but will bring more
precipitation, wind and cool temperatures to the north and west
Wednesday through Thursday.

With the main trough position to our west later this week into
next weekend, there will likely be a dryline setting up, with
thunderstorms on the eastern plains, perhaps strong to severe
near the TX border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor NOAA weather radio, weather.gov/abq or your local media
for the latest updates on this active weather pattern.

40
Special weather statement, May 19, 2:38 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
338 PM MDT Sun May 19 2019

NMZ501>540-201200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-
Southwest Chaves County-
338 PM MDT Sun May 19 2019

...SHOWERS...THUNDERSTORMS...MOUNTAIN SNOW...STRONG TO HIGH
WINDS AND UNUSUALLY COOL MAY TEMPERATURES THIS COMING WEEK...

It will be an active week of weather thanks to a couple of storms
this week. But first, a surge of low level moisture and resulting
instability will strike the eastern plains of New Mexico late
tonight into early Monday morning, with thunderstorms that could
turn strong to severe.

The first storm is over California now. It will reach the Four
Corners area late Monday, bringing strong and gusty winds,
showers, thunderstorms and high mountain snow Monday into Monday
night. The storm will then move east along the New Mexico and
Colorado border before turning northeast Monday night into
Tuesday. While doing so, the storm will intensify as will the
surface pressure. This could lead to strong to high winds across
much of eastern New Mexico Tuesday. Snow levels will lower Monday
night and Tuesday with accumulating snow likely above 7500 or 8000
feet, with significant amounts possible above 8500 feet.

The second storm will not be as vigorous, but will bring more
precipitation, wind and cool temperatures to the north and west
Wednesday through Thursday.

With the main trough position to our west later this week into
next weekend, there will likely be a dryline setting up, with
thunderstorms on the eastern plains, perhaps strong to severe
near the TX border.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor NOAA weather radio, weather.gov/abq or your local media
for the latest updates on this active weather pattern.

40

The radar

The Cannon AFB radar (KFDX), 45 km away, was scanning. The volume nearest the first event began at 07:12 UTC.

Open the radar archive at this moment

Event by event

9 high wind, 3 hail, 2 winter weather. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
May 19, 7:28 PM MST to 7:30 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

A virga bomb over the Albuquerque Sunport produced a brief high wind gust to 64 mph. Power outages were reported in the nearby residential community of Ridgecrest.

Hail, Quay

When
May 20, 12:15 AM MST to 12:17 AM MST
Where
Quay County, 9.74 mi S of (Tcc)tucumcari Arpt
Measured
1.75 in hail
Reported by
Social Media
Coordinates
35.040, -103.580

A rapidly developing severe thunderstorm produced hail up to the size of golf balls along NM-278 southeast of Tucumcari.

Hail, Quay

When
May 20, 12:37 AM MST to 12:39 AM MST
Where
Quay County, Logan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.370, -103.410

A rapidly moving severe thunderstorm produced golf ball size hail in Logan.

Hail, Quay

When
May 20, 12:40 AM MST to 12:41 AM MST
Where
Quay County, Logan
Measured
0.75 in hail
Reported by
Social Media
Coordinates
35.370, -103.410

Penny size hail was reported in Logan.

High Wind, South Central Mountains

When
May 20, 9:45 AM MST to 10:00 AM MST
Where
South Central Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Sierra Blanca airport reported peak wind gusts up to 58 mph.

High Wind, South Central Mountains

When
May 20, 9:45 AM MST to 1:30 PM MST
Where
South Central Mountains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS

Sierra Blanca airport reported sustained winds around 41 mph for several hours.

Winter Weather, Far Northeast Highlands

When
May 21, 12:00 AM MST to 5:00 AM MST
Where
Far Northeast Highlands forecast zone
Reported by
Emergency Manager

An impressive two to five inches of snow fell in the Raton area during the early morning hours of May 21, 2019. Slick travel was noted in a few areas across town.

Winter Weather, Raton Ridge/Johnson Mesa

When
May 21, 12:00 AM MST to 6:00 AM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
COOP Observer

An impressive three to six inches of snow fell in the Capulin area during the early morning hours of May 21, 2019. Slick travel was noted in a few areas.

High Wind, Guadalupe County

When
May 21, 8:40 AM MST to 11:45 AM MST
Where
Guadalupe County forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS

Santa Rosa airport reported sustained winds between 40 mph and 46 mph for a few hours.

High Wind, Guadalupe County

When
May 21, 9:20 AM MST to 9:45 AM MST
Where
Guadalupe County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Santa Rosa airport reported a peak wind gust up to 60 mph.

High Wind, Roosevelt County

When
May 21, 9:30 AM MST to 11:30 AM MST
Where
Roosevelt County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

The Melrose RAWS reported peak wind gusts up to 58 mph for a couple hours.

High Wind, Curry County

When
May 21, 10:00 AM MST to 2:00 PM MST
Where
Curry County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
AWSS

Various weather stations across the Clovis area reported peak wind gusts between 58 mph and 67 mph for several hours.

High Wind, De Baca County

When
May 21, 10:00 AM MST to 12:00 PM MST
Where
De Baca County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

The Columbia Scientific Balloon Facility reported peak wind gusts up to 58 mph.

High Wind, Quay County

When
May 21, 3:00 PM MST to 4:38 PM MST
Where
Quay County forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
ASOS

The Tucumcari airport reported sustained winds between 40 mph and 45 mph for a few hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813755, 813756, 813757, 814716, 814734, 814735, 814743, 814745, 814766, 814765, 814770, 814769, 814771, 814768.